CAPE CORAL, Fla. — While Narcan has saved numerous lives in Southwest Florida, experts are worried drug addicts may be taking advantage of the miracle drug.
A Cape Coral man was revived by paramedics Tuesday morning after a near overdose, according to the Cape Coral Police Department.
Police found 50-year-old John Teague unresponsive in his home on 4918 Sorrento Court. An officer performed CPR and was able to gain a pulse.
Paramedics arrived later and administered Narcan to Teague before transporting him to the Cape Coral ER.
Brandon Short, a psychiatrist at the Nextep recovery home, said Narcan is an “absolute miracle” and makes sure his staff knows how to use Narcan in case of an emergency.
Narcan is an opiate antidote that’s used to treat an emergency narcotic overdose, such as heroin and pills containing opiates.
“One of the effects of an opiate is that it depresses your respiratory drive,” said Ryan Lamb, division chief of the Cape Coral Fire Department. “So that happens, somebody can overdose, their respiratory drive becomes so low that they can stop breathing.”
Narcan can be given through an injection or a nasal spray, according to the U.S. Food and Drug Administration.
However, Short believes some drug addicts view Narcan as a way to abuse drugs without any serious consequences.
“Unfortunately, along with the good things comes some bad things as well,” Short said. “Some drug dealers have been carrying Narcan along with them.”
Lamb also warned that Narcan shouldn’t be taken lightly.
“It’s very important that people don’t feel too confident in, ‘I can do this illicit drug and I’m going to have this antidote with me,'” Lamb said. “That is not the case, that is not how this should be used.”
Cape Coral police officers said they are considering allowing officers to carry Narcan with them since they are often first on the scene.